Ohio, 2021

Damaging Winds in Ohio, August 27, 2021

August 27, 2021 · NWS ILN · 7 events in 4 counties and zones

Scattered thunderstorms developed during the afternoon hours in a warm and humid airmass that was in place across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon hours in a warm and humid airmass that was in place across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 27, 2:56 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 27, 2:56 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
356 PM EDT Fri Aug 27 2021

.SYNOPSIS...
The heat and humidity will remain in place through the weekend
along with daily shower and thunderstorm chances.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Showers and thunderstorms have developed across far northern and
southern portions of the region, generally in the same areas
that did not receive a lot of rain yesterday. Expect some
additional development into the evening hours. Given the
environment, heavy downpours will continue to be a possibility
with storms that develop. There is a little more flow today than
yesterday, however still have some flooding concerns if
multiple storms move over the same area. In addition flow is a
little less across the Scioto Valley, however expect coverage to
be less across that location as well. As with other recent
days, cannot rule out isolated damaging winds as we well.

Linger some precipitation overnight. If this activity and
associated cloud cover dissipates quicker than anticipated then
fog will become an issues especially in river valley locations.
Kept fog out of the forecast at this time.

Lows overnight will be in the upper 60s to the lower 70s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Another day of heat and humidity will be in place for Saturday.
Continued heat mention in the HWO. Have thunderstorms developing
with a peak in the afternoon to early evening again. Outside of
thunderstorm activity winds will be light and less than 10
knots. Lows Saturday night will again be in the upper 60s to
lower 70s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
On Sunday morning, the overall weather pattern over the Ohio Valley
will be largely unchanged from the preceding days -- with high
pressure near the southeast coast, SSW flow into the region, and a
continuation of warm and humid conditions. What will follow, through
the rest of the extended forecast period, is a change to this
pattern. This change will be driven by height falls over the Great
Lakes, a cold front moving south into the region, and the eventual
passage of whatever remains of Hurricane Ida.

Sunday will be one last day of more-of-the-same, with highs around
90, heat indices in the mid to upper 90s, and a chance of spotty
storm development. With no significant forcing mechanisms to speak
of, PoPs will be kept in the chance category, with diurnal timing
appearing most likely.

On Monday, a cold front will move south toward the Ohio Valley, with
decent model agreement that it will at least end up somewhere south
of the Michigan border by late in the day. Although this front will
be pivoting into a west-to-east orientation, there are signs that
the environment just ahead of the front will be quite favorable for
storm development -- generally uncapped surface-based instability, a
source of forcing for initial storm development, and some increase
in mid-level flow. PoPs have been put in the likely category for
Monday, and there will probably be at least some degree of low-end
severe or flooding threat to keep an eye out for. Confidence is low
in any specifics, but the moist environment and frontal orientation
suggest a heavy rain threat will be possible, and some degree of
wind damage threat is almost impossible to rule out with this kind
of instability.

As the front stalls out over the area, and height falls occur,
Hurricane Ida will also be moving north (and the northeast) into the
TN/KY area on Tuesday. Several model runs are hinting at the
potential for a swath of heavy rainfall near or just north of the
track of the center of whatever is left of Ida, though it is not
certain if that heavy rain threat will be within the ILN forecast
area or not. Much of this will depend on the strength of the height
falls (and developing troughing) that will adjust the mid-level
steering /and/ forcing. For now, especially as this is on Day 5 /
Day 6 of the forecast cycle, confidence is low in whatever may end
up happening over the ILN forecast area. It is simply something to
keep in mind as a possible weather story for the middle of next week.

Once Ida has passed, there is fair model agreement in drier and
cooler conditions later in the week -- with highs closer to 80
degrees than the 90+ values seen in recent days.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Showers have already started to develop near KCVG and expect
additional shower and thunderstorm development to occur through
the afternoon and into the evening hours. Timed in VCTS and TSRA
where appropriate. There are some indications that isolated to
scattered showers and potentially thunderstorms will continue
into the overnight hours. At this time limited this mention to a
VCSH. Where there are breaks in the clouds overnight there will
be the potential for some fog, however confidence was too low to
include anywhere except for the river valley location of KLUK.
Additional shower and thunderstorm activity is expected to
develop on Saturday.

OUTLOOK...Thunderstorms are possible through Tuesday. MVFR
conditions possible Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...Hatzos
AVIATION...Novak
Hazardous weather outlook, Aug 27, 3:10 AM EST, 13 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
410 AM EDT Fri Aug 27 2021

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-281000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
410 AM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Heat index values in the 95 to 100 degree range will be possible this
afternoon.

Scattered thunderstorms will be capable of producing heavy downpours
and localized flooding this afternoon into early evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat index values in the 95 to 100 degree range will be possible
during the afternoon on Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 27, 3:56 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Wilmington OH
456 PM EDT Fri Aug 27 2021

KYZ090-094-095-272130-
Owen KY-Gallatin KY-Grant KY-
456 PM EDT Fri Aug 27 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WESTERN GRANT,
CENTRAL OWEN AND CENTRAL GALLATIN COUNTIES THROUGH 530 PM EDT...

At 456 PM EDT, a strong thunderstorm was located near Owenton, moving
north at 20 mph.

HAZARD...Wind gusts up to 50 mph, pea size hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Williamstown, Crittenden, Dry Ridge, Owenton, Glencoe, Stewartsville,
Elk Lake, Long Ridge, Eagle Hill, New Liberty, Twin Bridges,
Needmore, Holbrook, Elmer Davis Lake, Sherman, Lawrenceville and
Elliston.

This includes I-75 in Kentucky between mile markers 159 and 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3845 8467 3850 8491 3855 8496 3861 8496
      3873 8481 3877 8467 3875 8457 3853 8466
TIME...MOT...LOC 2056Z 200DEG 19KT 3854 8476

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Hickman
Special weather statement, Aug 27, 4:12 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Wilmington OH
512 PM EDT Fri Aug 27 2021

KYZ093-096-097-272145-
Pendleton KY-Campbell KY-Bracken KY-
512 PM EDT Fri Aug 27 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
BRACKEN, SOUTHERN CAMPBELL AND NORTHEASTERN PENDLETON COUNTIES
THROUGH 545 PM EDT...

At 512 PM EDT, a strong thunderstorm was located over Butler. This
storm was nearly stationary.

HAZARD...Wind gusts up to 45 mph, frequent cloud-to-ground
         lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Lightning can cause serious injury or
         death. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Falmouth, Butler, Mount Auburn, Kincaid Lake State Park, Peach Grove,
Catawba, Greenwood, Gubser Mill, Lenoxburg and Foster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3880 8445 3881 8442 3882 8442 3882 8445
      3892 8431 3883 8423 3882 8423 3881 8422
      3873 8418 3867 8433
TIME...MOT...LOC 2112Z 233DEG 2KT 3879 8433

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Coniglio
Special weather statement, Aug 27, 4:21 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Wilmington OH
521 PM EDT Fri Aug 27 2021

KYZ091>093-OHZ077-272145-
Boone KY-Kenton KY-Campbell KY-Hamilton OH-
521 PM EDT Fri Aug 27 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN KENTON,
NORTHERN CAMPBELL, NORTHERN BOONE AND SOUTH CENTRAL HAMILTON COUNTIES
THROUGH 545 PM EDT...

At 521 PM EDT, a strong thunderstorm was located over Edgewood,
moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph, half inch hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Cincinnati, Covington, Florence, Independence, Erlanger, Fort Thomas,
Newport, Edgewood, Elsmere, Fort Mitchell, Villa Hills, Highland
Heights, Taylor Mill, Bellevue, Fort Wright, Dayton, Ludlow,
Southgate, Crescent Springs and Crestview Hills.

This includes the following Interstates...
 I-71 in Ohio between mile markers 0 and 4.
 I-75 in Kentucky between mile markers 178 and 191.
 I-75 in Ohio between mile markers 0 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3893 8447 3893 8456 3896 8468 3911 8465
      3915 8453 3911 8439 3899 8441
TIME...MOT...LOC 2121Z 194DEG 21KT 3901 8455

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hickman
Special weather statement, Aug 27, 4:48 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Wilmington OH
548 PM EDT Fri Aug 27 2021

OHZ026-272215-
Hardin OH-
548 PM EDT Fri Aug 27 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN HARDIN
COUNTY THROUGH 615 PM EDT...

At 548 PM EDT, a strong thunderstorm was located near Kenton, moving
east at 10 mph.

HAZARD...Wind gusts up to 45 mph, frequent cloud-to-ground
         lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Lightning can cause serious injury or
         death. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Kenton, Mount Victory, Hepburn, Grant, Mentzer and Pfeiffer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4070 8350 4070 8344 4069 8344 4069 8342
      4052 8341 4050 8342 4058 8364 4075 8364
      4075 8350
TIME...MOT...LOC 2148Z 283DEG 7KT 4065 8352

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Coniglio
Special weather statement, Aug 27, 4:51 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Wilmington OH
551 PM EDT Fri Aug 27 2021

KYZ091>093-OHZ077-272230-
Boone KY-Kenton KY-Campbell KY-Hamilton OH-
551 PM EDT Fri Aug 27 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN KENTON,
CENTRAL CAMPBELL, NORTHERN BOONE AND HAMILTON COUNTIES THROUGH 630 PM
EDT...

At 550 PM EDT, a strong thunderstorm was located over Edgewood,
moving north at 15 mph.

HAZARD...Wind gusts up to 45 mph, pea size hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Cincinnati, Covington, Florence, Independence, Norwood, Erlanger,
Fort Thomas, Newport, Blue Ash, Reading, Montgomery, North College
Hill, Madeira, Edgewood, Alexandria, Elsmere, Wyoming, Cheviot, Fort
Mitchell and Villa Hills.

This includes the following Interstates...
 I-71 in Ohio between mile markers 0 and 16.
 I-74 in Ohio between mile markers 9 and 19.
 I-75 in Kentucky between mile markers 177 and 191.
 I-75 in Ohio between mile markers 0 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3927 8470 3925 8429 3922 8432 3921 8431
      3921 8429 3918 8429 3917 8430 3917 8429
      3916 8430 3902 8432 3900 8430 3897 8430
      3895 8428 3892 8428 3894 8471
TIME...MOT...LOC 2150Z 183DEG 14KT 3902 8454

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Hickman
Local storm report, Aug 27, 4:53 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
553 PM EDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HEAVY RAIN       2 SW UNION              38.93N 84.70W
08/27/2021  M1.15 INCH       BOONE              KY   PUBLIC

            1.15 INCHES OF RAIN OVER 30 MINS.

&&

CAMPBELL

The radar

The Cincinnati radar (KILN), 58 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
August 27, 4:53 PM EST to 4:55 PM EST
Where
Hamilton County, 1.28 mi WNW of Mt Summit
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.090, -84.340

A few trees were downed.

Thunderstorm Wind, Hamilton

When
August 27, 4:53 PM EST to 4:55 PM EST
Where
Hamilton County, 1.28 mi WNW of Mt Summit
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.090, -84.340

A few trees were downed.

Thunderstorm Wind, Clermont

When
August 27, 4:55 PM EST to 4:57 PM EST
Where
Clermont County, Amelia
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.030, -84.220

A few power lines were downed by winds associated with an outflow boundary.

Thunderstorm Wind, Clermont

When
August 27, 4:57 PM EST to 4:59 PM EST
Where
Clermont County, 0.69 mi S of Bethel
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
38.960, -84.080

A few power lines were downed due to winds associated with an outflow boundary.

Thunderstorm Wind, Clermont

When
August 27, 5:00 PM EST to 5:02 PM EST
Where
Clermont County, 0.87 mi NW of Batavia
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.080, -84.180

A few power lines were downed due to winds associated with an outflow boundary.

Thunderstorm Wind, Warren

When
August 27, 5:23 PM EST to 5:25 PM EST
Where
Warren County, 1.27 mi ESE of Socialville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.310, -84.300

A few trees and power lines were downed in the Loveland area.

Thunderstorm Wind, Delaware

When
August 27, 6:58 PM EST to 7:00 PM EST
Where
Delaware County, 0.87 mi SE of Berkshire
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.260, -82.910

A few trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969986, 969987, 969988, 969989, 969990, 969991, 969992.